My grandmother was in the hospital last weekend with an INR of 9.2. I had later found out that her doctors had told her it was OK to take extra strengh Tylenol in addition to taking Coumadin and Plavix. Is this OK? In addition, what is the purpose of taking both Coumadin and Plavix? I understand they work by completely different mechanisms, but is taking both necessary? I am concerned she is not getting the correct information from her doctors. Also, I did my dissertation research in coagulation, so I can understand very technical answers.
I can't believe there IS an INR of 9.2. Don't they check her INR? That has got to be dangerous; ordinarily, one shouldn't go much above 3.5.
It sounds like maybe she hasn't switch to home INR testing--I know people who just don't get around to going to their "monthly" check for three or four months, and don't really appreciate the risk they are taking.
If she doesn't want to mess with home testing, her caretaker or family member could learn and do it fairly readily, I would think.
Just curiosity--where did you do your grad work? Is there a ton of anti-coagulation research going on? (I'd think so, since it seems to be far from an exact science at this point.)
Thanks. I do not think my grandma does home INR testing. My grad professor could not beleive the INR either, it really is amazing that she is alive.
I did my grad work at CSU under Dr. Michael Kalafatis.
Do you think it is OK to take Extra Strength Tylenol and baby aspirin with the Coumadin and Plavix she is on. I told her to stop taking it for now because of her dangerous INR level. The problem with her doctors is that they do not communicate with each other, so her heart specialist is telling her to do one thing, and her other doctor is telling her something different.
My wife had a INR level taken at the hospital in Liberty Missouri on 6/25/2011. The doctor sent her home from the emergency room with no work for 5 days and to stay in bed.
As I also take coumadin this is hard to believe when her whole body is aching .
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.